Alert archive / Hawaii / Flash Flood Warnings in 2007

Flash Flood Warning 8, NWS Honolulu, HI

November 28, 2007Kauai County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Nov 28, 2007, 3:28 AM HST for Kauai County, Hawaii. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 28, 2007, 3:28 AM HST (13:28 UTC)
Expired
Nov 28, 2007, 6:30 AM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Kauai County, HI

What was reported inside it

TimeReportWhereRemark
Nov 28, 4:44 AM HSTFLASH FLOOD2 E Hanalei, HIKUHIO HIGHWAY AT THE HANALEI BRIDGE WAS CLOSED DUE TO HIGH WATER LEVELS IN HANALEI RIVER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 76 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 1.5 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2007-11-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 115 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2007-11-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
115 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
531 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
396 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

568 
WGHW50 PHFO 281332
FFWHFO
HIC007-281630-
/O.NEW.PHFO.FF.W.0008.071128T1328Z-071128T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
328 AM HST WED NOV 28 2007

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF KAUAI IN KAUAI COUNTY

* UNTIL 630 AM HST

* AT 325 AM HST...RADAR AND RAIN GAGES SHOW HEAVY RAIN CONTINUING 
  OVER PORTIONS OF KAUAI.  THE HEAVIEST RAINFALL IS OVER THE SUMMIT 
  OF MOUNT WAIALEALE.  A GAGE ON HANALEI RIVER ALSO INDICATED RISING 
  WATER LEVELS THAT WERE REACHING THE 7 FOOT FLOOD THRESHOLD.  KUHIO 
  HIGHWAY AT THE HANALEI BRIDGE MAY CLOSE WITHIN THE NEXT 1 TO 2 
  HOURS.

* THIS WARNING INCLUDES ALL AREAS ON THE ISLAND OF KAUAI AND 
  REPLACES THE PREVIOUS WARNING THAT WAS IN EFFECT.

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 630 AM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2198 15982 2212 15982 2221 15971 2227 15943
      2217 15925 2192 15930 2184 15940 2186 15958

$$
KODAMA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Nov 27, 8:30 PM HST, 6 hours 58 minutes earlier.

Area forecast discussion, Nov 27, 8:30 PM HST, 6 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
830 PM HST TUE NOV 27 2007

.SYNOPSIS...
HEAVY SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS KAUAI
AND OAHU TONIGHT AND WEDNESDAY...WITH LOCALLY HEAVY SHOWERS POSSIBLE
ELSEWHERE. LIGHT SOUTH TO SOUTHEAST WINDS WILL CONTINUE THROUGH THE
NEXT SEVERAL DAYS...ALONG WITH UNSETTLED WEATHER AND THE THREAT OF
LOCALLY HEAVY RAINFALL.

&&

.DISCUSSION...
RADAR SHOWS AN ACTIVE AREA OF HEAVY SHOWERS ACROSS KAUAI AND THE
KAUAI CHANNEL THIS EVENING...EXTENDING SOUTH SOUTHEAST ACROSS OAHU
LEEWARD WATERS. SMALLER AREAS OF MODERATE TO HEAVY SHOWERS ARE
DEVELOPING SOUTH OF THE REMAINING ISLANDS...WITH PORTIONS OF
WINDWARD MAUI AND THE KONA SLOPES OF THE BIG ISLAND STILL AFFECTED
BY MODERATE SHOWERS WHICH FORMED A FEW HOURS AGO. A FLOOD WATCH IS
IN EFFECT FOR KAUAI AND OAHU THROUGH WEDNESDAY AFTERNOON AS THE
THREAT OF FLOODING...GREATEST ON THOSE ISLANDS...INCREASES.

GENERAL STEERING FLOW IS FROM THE SOUTH SOUTHEAST...SO ANYTHING THAT
DEVELOPS SOUTH OF THE ISLANDS STANDS A GOOD CHANCE OF AFFECTING US.
SO FAR...THE BULK OF SHOWER ACTIVITY HAS BEEN OVER WATER AND ACROSS
KAUAI THIS EVENING. HOWEVER...GIVEN THE NUMBER OF DEVELOPING SHOWER
AREAS WITHIN 100 MILES SOUTH OF THE ISLANDS...HEAVY SHOWERS COULD
OCCUR ANYWHERE ACROSS THE MAIN HAWAIIAN ISLANDS THROUGH THE NEXT 24
HOURS OR SO.

A SHARP UPPER TROUGH NORTHWEST OF KAUAI HAS TAPPED INTO MOISTURE
BROUGHT UP FROM THE DEEP TROPICS WITHIN SOUTHERLY FLOW TO GENERATE
THIS CURRENT BOUT OF UNSETTLED WEATHER. AFTERNOON SOUNDINGS SHOW A
MOIST AIRMASS BELOW 500 MB...WITH LITTLE OR NO SUBSIDENCE INVERSION.
PHLI SOUNDING SHOWS OVER 1300 J/KG OF CONVECTIVE ENERGY...WITH PHTO
SHOWING OVER 700 J/KG. THESE SOUNDINGS ALSO SHOW 1.67 INCHES OF
PRECIPITABLE WATER...WHILE AFTERNOON AMSU/SSMI PASSES SHOW A TONGUE
OF HIGH PRECIPITABLE WATER ACROSS THE STATE. THE GREATEST VALUES
EXTEND FROM SOUTH OF THE BIG ISLAND TO KAUAI AND OAHU...WITH VALUES
NEAR 1.9 INCHES.

MODELS SHOW BROAD SOUTHEASTERLY SURFACE FLOW WILL CONTINUE ACROSS
THE MAIN HAWAIIAN ISLANDS THROUGH MUCH OF THE WORK WEEK...BETWEEN A
HIGH FAR TO THE NORTHEAST AND A STALLED FRONT TO THE NORTHWEST. THIS
FLOW OUT OF THE TROPICS WILL CONTINUE TO BRING ABOVE NORMAL MOISTURE
ACROSS THE STATE. CONTINUED TROUGHING ALOFT WILL KEEP INVERSIONS
WEAK TO NON-EXISTENT AND THE ATMOSPHERE RATHER UNSTABLE FOR THE NEXT
FEW DAYS. THIS WILL KEEP THE THREAT OF HEAVY SHOWERS ALIVE THROUGH
FRIDAY.

LATEST GFS SHOWS A PAIR OF COLD FRONTS REACHING THE ISLANDS THIS
WEEKEND...WITH THE SECOND FRONT STALLING OVER THE CENTRAL ISLANDS
EARLY NEXT WEEK. WEAK SOUTHERLY FLOW WILL PERSIST SOUTH OF THESE
FRONTS AND THE CURRENT FORECAST PACKAGE KEEPS WEAK SOUTHERLY FLOW
ACROSS THE MAIN ISLANDS THROUGH THE FORECAST PERIOD. IF FUTURE MODEL
RUNS SHOW THESE FRONTS PUSHING FARTHER TO THE SOUTH...WE WILL HAVE
TO CHANGE OUR DAY 6 AND 7 FORECAST. FOR NOW...WE WILL KEEP THINGS AS
THEY ARE.

&&

.MARINE...
SURF IS CURRENTLY RUNNING NEAR ADVISORY LEVELS FOR NORTH FACING
SHORES. THE NORTHWEST SWELL WILL REMAIN NEAR CURRENT LEVELS OR
SUBSIDE A BIT OVERNIGHT...BUT WILL BUILD AGAIN ON WEDNESDAY. SURF
WILL INCREASE ABOVE ADVISORY LEVELS ON WEDNESDAY.

THUNDERSTORMS CONTINUE TO DEVELOP AND AFFECT COASTAL AND OFFSHORE
WATERS ALONG AND TO THE WEST OF OAHU. PLEASE SEE THE LATEST MARINE
WEATHER STATEMENT...ISSUED UNDER AWIPS HEADER MWSHFO AND WMO HEADER
FZHW70 PHFO...FOR THE LATEST INFORMATION ON THUNDERSTORM COVERAGE
AND MOVEMENT.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR NIIHAU-KAUAI-
OAHU.

HIGH SURF ADVISORY FROM 4 AM WEDNESDAY TO 4 PM HST THURSDAY FOR
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-OAHU NORTH
SHORE-OAHU KOOLAU-MOLOKAI-MAUI WINDWARD WEST-WINDWARD HALEAKALA.

&&

POWELL

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 27, 3:30 PM HSTFlash Flood WatchHFOHonolulu, Kauai, Kalawao36 hr
Nov 28, 12:41 AM HSTFlash Flood WarningHFOKauai3 hr
Nov 28, 10:08 AM HSTFlash Flood WarningHFOKauai3 hr
Nov 28, 12:59 PM HSTFlash Flood WarningHFOKauai3 hr
Nov 28, 1:30 PM HSTFlash Flood WarningHFOHawaii3 hr

Nearby

Flash Flood Warnings in Hawaii, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.